Oklahoma, 2023

Hail in Oklahoma, August 7, 2023

August 7, 2023 · NWS TSA · 3 events in 3 counties and zones

Strong to severe thunderstorms developed across northern Oklahoma during the early morning hours of the 7th. The strongest storms produced large hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across northern Oklahoma during the early morning hours of the 7th. The strongest storms produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 6, 11:02 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 6, 11:02 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1202 AM CDT Mon Aug 7 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 914 PM CDT Sun Aug 6 2023

The surface cool front has just about made it to the Red River
this evening which will help usher in some welcome cooler near to
below normal temperatures for a few days. The main focus for the
rest of the night will be for the chance of showers and
thunderstorms developing again overnight as another disturbance
drops down the backside of the mid level trough centered over the
Midwest currently. A strengthening low level jet will interact
with this passing wave and a fairly narrow line of showers and
storms are expected to develop near and north of the elevated
frontal zone at the nose of increasing low level warm advection.
Best chances look to be near a line extending from Pawnee to Tulsa
to Fort Smith. Boundary layer stability will likely keep storms
from reaching severe limits, but a few stronger wind gusts will be
possible along with heavy downpours and frequent lightning. for
the update this evening...adjusted PoPs/thunder owing to higher
confidence in precip placement. Otherwise, the forecast is
trending well.

Bowlan

&&

.LONG TERM...
(Monday through Sunday)
Issued at 149 PM CDT Sun Aug 6 2023

An anomalous pattern for summer will remain in place over the next
several days with high pressure now suppressed to the southwest.
This will allow for multiple upper level waves to move through the
region. Due to strong mid level flow and a nightly low level jet,
ample wind shear will be present. Meanwhile, warm and moist
advection as well as upper level diffluence at times will amplify
convective development along each of the passing waves.

In the wake of the overnight storminess, cool air will be slow to
fully mix out tomorrow, with high temperatures recovering into
the mid to upper 80s north of I-40 and upper 80s to low 90s south
of there.

The same synoptic pattern remains in place Monday night into
Tuesday, with a more subtle wave passing through the area. The
result should still be the same with an area of convection
blossoming in the warm advection along the leading edge of the upper
level wave. There is good agreement on this general progression, but
CAMS/global models don't totally agree on the location of the
frontal boundary and therefore where the convection develops. Even
so, the main hazards should be the same (brief heavy rain,
lightning, gusty winds). Below normal afternoon high temperatures in
the mid to upper 80s will once again be common. Another wave may
pass through Tuesday to Wednesday but there is less model agreement
on this one.

The third and likely strongest upper level wave moves into or near
the area Wednesday evening or Thursday early morning. This upper
level feature will bring 500 hPa winds of near 50 kts with upper
level winds of 70-80 kts, which is above the 99th percentile for
this time of year according to the EPS climatology. 850-700 hPa
heights and surface pressure will approach the climatological
minimum for this time of year as well, inducing gusty southerly
winds. IVT will also be near the 99th percentile for this time of
year. The EPS EFI value for CAPE- Shear is similarly anomalous at
0.9 to 0.95. All of this to say, there is definitely potential for
strong to severe thunderstorms to develop. For these reasons the
SPC has portions of the area under a slight risk of severe weather
with the WPC showing a marginal to slight risk of excessive
rainfall. Uncertainties with the track of this system and the
degree of recovery of the atmosphere behind the previous system
will be the big questions that determine what ultimately happens
with this one.

Beyond Thursday, the upper level heights will slowly rise as the
upper level jet and storm track move back north and high pressure
flexes into Texas once again. This will definitely result in a
warming trend and should overall allow for drier conditions.
However, most model guidance still shows some nightly MCS
potential with periodic weak ripples in the upper level flow
kicking off a few storms as they move through the area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1157 PM CDT Sun Aug 6 2023

Thunderstorms are expected to form within the first few hours of
the valid TAF period in a warm advection zone in the vicinity of
Highway 412 and I-40. Mid cloud development has been noted in this
region in satellite trends. Confidence remains highest in on
station impacts, including periods of IFR conditions, at RVS and
FSM, followed by TUL and FYV on the northern edge with slightly
better conditions. Expect a decrease in cloud cover through the
morning and into the afternoon, with VFR conditions areawide
thereafter.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  87  68  88 /  40  30  30  40
FSM   72  91  71  88 /  50  60  30  50
MLC   71  89  70  89 /  20  30  60  40
BVO   66  87  66  87 /  20  10  20  30
FYV   66  87  65  86 /  30  30  30  40
BYV   64  85  65  84 /  10  10  20  30
MKO   67  87  68  86 /  70  70  40  50
MIO   66  86  66  86 /   0   0  10  20
F10   69  87  68  87 /  50  40  50  50
HHW   75  92  73  91 /   0  20  40  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...04
LONG TERM....06
AVIATION...22
Hazardous weather outlook, Aug 6, 8:20 PM CST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
920 PM CDT Sun Aug 6 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
920 PM CDT Sun Aug 6 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After Midnight.

DISCUSSION...
Another band of showers and thunderstorms is expected tonight
across eastern Oklahoma and working into western Arkansas late
tonight. The severe weather threat is pretty limited tonight, but
a few storms could produce some gusty winds near 50 mph, and brief
heavy downpours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY AND TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...High Wind Potential...Dangerous Heat Potential.
THURSDAY THROUGH SATURDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
The break from the heat will continue areawide over the next few
days before temperatures begin to warm through the 90s towards the
end of the week, and into next weekend. Additionally, periodic
low end thunderstorm chances will continue through the week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 7, 1:38 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
238 AM CDT Mon Aug 7 2023

OKZ060-066-067-070-070830-
Tulsa OK-Muskogee OK-Okmulgee OK-Wagoner OK-
238 AM CDT Mon Aug 7 2023

...Strong thunderstorms will impact portions of southern Wagoner,
northern Okmulgee, northwestern Muskogee and southeastern Tulsa
Counties through 330 AM CDT...

At 237 AM CDT, Doppler radar indicated strong thunderstorms 5 miles
southeast of Bixby and also 4 miles northeast of Beggs. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Broken Arrow...                   Muskogee...
Okmulgee...                       Bixby...
Jenks...                          Coweta...
Haskell...                        Beggs...
Okay...                           Porter...
Taft...                           Boynton...
Council Hill...                   Tullahassee...
Preston...                        Stonebluff...
Bald Hill...                      Liberty...
Wainwright...                     Summit...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3601 9590 3590 9528 3588 9525 3587 9523
      3586 9523 3582 9527 3581 9526 3555 9556
      3555 9566 3575 9612
TIME...MOT...LOC 0737Z 282DEG 36KT 3589 9586 3579 9601

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 7, 1:39 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
239 AM CDT Mon Aug 7 2023

OKZ060-064-066-070830-
Tulsa OK-Okmulgee OK-Creek OK-
239 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northern Creek,
north central Okmulgee and southern Tulsa Counties through 330 AM
CDT...

At 239 AM CDT, Doppler radar indicated a strong thunderstorm 9 miles
south of Mannford, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Kiefer...
Mounds...                         Kellyville...
Jenks Riverside Airport...        Liberty...

This includes Interstate 44 between mile markers 197 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3610 9646 3608 9576 3607 9576 3579 9599
      3596 9650
TIME...MOT...LOC 0739Z 278DEG 44KT 3600 9638

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 33 km away, was scanning. The volume nearest the first event began at 07:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wagoner

When
August 7, 1:42 AM CST
Where
Wagoner County, 0.05 mi SW of Kadashan
Measured
1 in hail
Reported by
Public
Coordinates
35.919, -95.751

Hail, Creek

When
August 7, 1:59 AM CST
Where
Creek County, 4.42 mi W of Bowden
Measured
1 in hail
Reported by
Public
Coordinates
36.080, -96.158

Hail, Tulsa

When
August 7, 3:11 AM CST
Where
Tulsa County, 4 mi ESE of Jenks
Measured
0.75 in hail
Reported by
Public
Coordinates
35.998, -95.904

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131166, 1131169, 1131170.